As many as half of postmenopausal women taking aromatase inhibitor drugs for breast cancer complain of bothersome musculoskeletal symptoms, including carpal tunnel syndrome (CTS).
Now, a new study by Johns Hopkins Kimmel Cancer Center researchers shows that a simple test that measures a woman's ability to feel two metal points pressed against her fingertips may help evaluate the risk for developing CTS.
CTS, most often associated with computer keyboard typing, is caused by bone growth in the wrist, compressing nerves and causing radiating arm pain and weak, numb hands and wrists.
For the study, researchers gathered and analyzed information on 104 women participating in a clinical trial of aromatase inhibitors exemestane and letrozole between September 2008 and June 2009. They recorded symptoms of pain and numbness common to carpal tunnel syndrome and also used a disc-criminator, a metal instrument with two sliding prongs used to measure tactile sensitivity. The instrument recorded the shortest distance between the prongs where the women could feel two pressure points versus one, called a two-point discrimination score. The tests were repeated three and six months later.
The percentage of women with carpal tunnel syndrome increased from 11 percent at baseline to 16 percent within six months of aromatase inhibitor treatment. The average two-point discrimination scores worsened from 3.4 mm to 4 mm within three months, particularly among overweight women.
"Our results show that the two-point discrimination score worsens in some women receiving aromatase inhibitor therapy, providing a potential way to measure risk for carpal tunnel syndrome," says lead author Aditya Bardia, M.D., M.P.H., a clinical fellow at the Johns Hopkins Kimmel Cancer Center
Larger studies are needed to confirm the findings before they can be incorporated into clinical practice, he adds.
If further studies confirm the findings, patients at risk for carpal tunnel syndrome could be referred to a rheumatologist for therapy during early stages of the syndrome before surgery is necessary, or could have their medication regimen switched, says senior author Vered Stearns, M.D., associate professor and co-director of the Breast Cancer Program at Johns Hopkins.